Conjunctival hemorrhage is a harmless condition that manifests as a blood spot on the sclera. It occurs when the tiny blood vessel walls underneath the conjunctiva rupture.
The conjunctival vessels are thin and fragile and are therefore prone to breaking. When they do, the blood leaks into the space between the conjunctiva and the sclera. The result is usually a prominent red patch that is painless in most cases. Conjunctival bleeding does not threaten vision or life.
Also Known As
Causes and Risk Factors
The bleeding can come about spontaneously, with no identifiable reason. In some instances, however, it can result from bodily actions which briefly raise the pressure in the vessels. These are such as sudden sneezing, coughing, constipation or vomiting. Other causes of conjunctival hemorrhage can include:
- Bleeding disorders
- Contact lens usage
- Eye trauma - Can either be due to injuries or common surgeries such as LASIK.
- Hypertension - The constantly high pressure can over time damage the vessels supplying the conjunctiva.
- Diabetes - The condition can cause the blood vessels to swell, weaken and eventually break.
- Arteriosclerosis - Patients with arteriosclerosis tend to have conjunctival vessels that are weak. The walls easily rupture under pressure.
- Drugs such as Aspirin or blood thinners (anticoagulants) which easily cause bleeding
- Conjunctival hemorrhage is also common in newborns. It is thought to be caused by changes in pressure during childbirth.
- Risk factors for bleeding in young patients are trauma and use of contact lenses. For older ones, systemic vascular diseases pose the highest risk.
Signs & Symptoms
Patients with conjunctival hemorrhage do not present any symptoms except a red patch/spot on the conjunctiva. Most individuals first notice the color change when they look in the mirror. In some cases, they may feel some mild pressure in the eye due to the leaked blood. The condition, however, does not usually cause any inflammation or defects in vision.
The blood spot is confined to the space between the sclera and the conjunctiva. It, therefore, cannot move or be wiped out. The color may turn to brown or yellow as it resolves.
One does not need to undergo any laboratory tests for diagnosis. Usually, by looking at the eye, the doctor can tell if it is a conjunctival hemorrhage. History of the patient may be taken to rule out trauma or other eye disorders. Blood pressure can also be taken to check for hypertension. More comprehensive tests should be considered if there’s pain or if the doctor suspects other conditions.
Conjunctival hemorrhage does not require any medication. As with normal bruising, the conjunctival vessels heal on their own.
In rare case, eye doctors may prescribe artificial tears (eye drops) to be applied four to six times a day. They help relieve symptoms of irritation.
Cold compresses at home can also help prevent further bleeding during the first few days. Later on, one can apply warm compresses to aid in the healing process.
The prognosis of subconjunctival hemorrhage is favorable. The patch may grow bigger as the bleeding starts, but this eventually stops. The length of time it takes to heal completely depends on the size of the spot. Within one to two weeks, though, the red color should have cleared. It slowly fades from red to brown or yellow, then the usual white.
If the red color persists alongside pain, it should be an indication of another severe eye condition such as hyphema. Hyphema is a condition where blood collects at the front of the eye, between the iris and cornea. It is usually caused by trauma and is known to cause permanent vision problems.
Recurrent bleeding can also indicate other underlying blood disorders such as von Willebrand disease (VWD) or hemophilia. The patient should undergo other tests in this case as the disorders can pose as subconjunctival hemorrhage.
It is not entirely possible to prevent the occurrence of conjunctival bleeding. However, those taking medications which increase the risk of bleeding should talk to their doctors on whether to stop or change drugs. Individuals should also avoid rubbing their eyes.